Eyeworld

APR 2013

EyeWorld is the official news magazine of the American Society of Cataract & Refractive Surgery.

Issue link: https://digital.eyeworld.org/i/119916

Contents of this Issue

Navigation

Page 41 of 82

April 2013 and it was scheduled for January 2013. Bromfenac was started QID, one week prior to surgery in an attempt to reduce the chance of postoperative CME. Uncomplicated small incision cataract surgery was performed on the right eye. A Softec HD Oval IOL (Lenstec, St. Petersburg, Fla.) was placed without difficulty (Figure 4). Postoperatively, moxifloxacin and bromfenac were used for one week. Prednisolone acetate was also used on a tapering schedule over five weeks. Postoperative BSCVA was 20/20 within days of surgery. Follow-up OCT of the right eye 10 days postoperatively (Figure 5) showed no reoccurrence of the CME. At the time of writing, Dr. Harbin was seven weeks out from surgery and doing well with no clinical or OCT evidence of CME. mild to moderate and partially or totally reversible in most cases upon discontinuation of the drug.3 EW References 1. Gass JDM. Nicotinic acid maculopathy. Am J Ophthal. 1973;76:500-10. 2. Millay RH, Klein ML, Illingworth DR. Niacin maculopathy. Ophthalmology. 1988;95:930-6. 3. Karakashian S, Bayliff CD. Niacin-Induced Cystoid Macular Edema. Canadian J Hospital Pharmacy. 2001; 54: 35-36. 4. Callanan D, Blodi BA, Martin DF. Macular edema associated with nicotinic acid (niacin) [letter]. JAMA. 1998;279:1702. 5. Fraunfelder FW, Fraunfelder FT, Illingsworth DR. Adverse ocular effects associated with niacin therapy. Br J Ophthalmol. 1995; 79:546. 6. Spirn M, Warren F, Guyer D, et al. Optical coherence tomography ļ¬ndings in nicotinic acid maculopathy. Am J Ophthalmol. 2003;135:913-4. EW RETINA 39 Editors' note: Dr. Harton is affiliated with the Harbin Clinic Eye Center, Rome, Ga. Dr. Harton has no financial interests related to the article. Contact information Harton: 706-233-8502, pharton@harbinclinic.com Discussion Niacin (nicotinic acid, vitamin B3) is used to pharmacologically lower serum cholesterol. The recommended daily dose for this purpose is 500-2000 mg per day, however many individuals take more than 3000 mg daily. This is far above the 14-18 mg/day USDA recommended daily allowance (RDA) for adults. The most severe ocular side effect of niacin is the rare occurrence of macular edema associated with doses >1500 mg/day. This was first described by Gass in 19731 and subsequently by others.2 One study of 300 patients on niacin followed over nine years reported a CME incidence of 0.67%.2,3 Most of the reported cases have been in men (ratio of males to females is 10:1) in their third to fifth decade of life.2,3 Reports from the literature4,5 suggest that the onset of maculopathy ranges from one to 36 months after initiation of relatively highdose therapy (3 g or more daily). The clinical appearance is similar to cystoid macular edema. Optical coherence tomography (OCT) reveals the presence of cystoid spaces in the inner nuclear and outer plexiform layers.6 However, there is no dye leakage on fluorescein angiography and therefore it is characterized as a non-exudative cause of macular edema.1 The first option for treatment of CME of toxic origin is the removal of the offending agent. Vision loss associated with niacin is generally Figure 2b: Mild retinal edema and partial thickness macular hole are still noted in the OCT exam six weeks before surgery. Figure 3: A preop OD OCT after reducing Niaspan from 3 g to 1.5 g per day for one month shows the edema resolved. Figure 4: An intraoperative photo shows the Softec HD Oval lens in position. Figure 5: A normal postop retina. The Niaspan dose still at 1.5 g per day. Source (all): Paul "Butch" Harton, MD

Articles in this issue

Links on this page

Archives of this issue

view archives of Eyeworld - APR 2013